Flash Flood, Mercer
- When
- May 17, 2:30 AM EST to 4:30 AM EST
- Where
- Mercer County, 2 mi S of Oakvale
- Property damage
- $125,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.406, -81.111 (the zone’s center; the record gives no point)
Heavy thunderstorm rains during the early morning of the 17th caused Pigeon Creek to flood in several locations from 2 miles south of Oakvale to Oakvale. People were rescued from a home and several people were rescued from a camp ground.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy thunderstorm rains during the early morning of the 17th caused Pigeon Creek to flood in several locations from 2 miles south of Oakvale to Oakvale. People were rescued from a home and several people were rescued from a camp ground. Numerous homes reported flooded basements and the Department of Highways reported several roads washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 17, 2:10 AM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 310 AM EDT THU MAY 17 2001 LITTLE CHANGE ATTM TO GOING WX SITUATION WITH ANCHORED NW-SE 85H THETA/BAROCLINIC GRAD OVER THE WEST PROVIDING TRACK FOR SHRA/TSRA COMPLEXES. EXPECT SCENARIO TDY TO EVOLVE SIMILAR TO WED WITH DIURNAL MIN IN PRECIP AS WEAK VORT AND NOCTURNAL SHRA FADE THIS MORN. THIS SUPPORTED BY MOST MODEL GUID THAT INDICATES DEEPER RH AND LIFT PASSING TO THE SOUTH EARLY ON. THUS PLAN TO GO WITH CHC POPS AGAIN MOST AREAS TDY WITH HIGHEST WEST AND LOWEST...MAINLY MORNING NE WHERE DEEPER STAB IN COOL POOL CONTS. CLDNS/TEMPS AGAIN QUITE TRICKY AS LI GRAD SHOWS LITTTLE CHANGE TDY WITH SFC WARM FRONT STUCK OVER SW VA AND BUBBLE HIGH EAST. AFTER ONLY SLGT TEMP RISES YDA WILL UNDERCUT MOS TEMPS A CAT OR TWO PER WEDGE ESPCLY ERN HALF BUT THINK MORE SUN PSBL THIS AFTN AS DRYING SEEN OVER OH PUSHES SWD. TNGT...PROGS SHOW WARM FRONT STARTING TO PUSH EAST AS NEXT UPSTREAM S/W TROF BACKS MID LVL FLOW TO A MORE WLY COMP OVRNGT. MAY SEE MORE TSRA ALONG WARM FRONT BUT APRS SETUP NOT AS FAVORABLE FOR A WIDESPREAD MCS EVENT LIKE THE PAST COUPLE. WILL AGAIN HAVE HIGHEST POPS WEST AND JUST A LOW CHC SE OTRW CLDY/PC. FRI...SFC-85H WAA ON THE REBOUND WITH WARM FRONT PUSHING ACROSS THE AREA AND NEXT CD FRONT APCHG FROM THE NW LATE. BASED ON AVN THINK BEST UVV LKLY TO OUR NW TIL LATE WITH PTNL TO SEE ONLY SCTD CVRG UNTIL FRONT SAGS IN FRI EVE. THUS MAY INDICATE A BIT MORE SUN AND LOWER POPS TO CHCY N AND CONT 30 PCT SCENARIO ELSW. TEMPS GNRLY IN THE 50S AGAIN OVRNGT WITH SLGTLY COOLER FWC HIGHS PRBLY BEST ON FRI. WITH GUID SHOWING FRONT SLOW TO SLIDE INTO NC UNTIL SAT NGT WILL NEED TO ADD A SAT MORN SHRA CHC N AND MNLY AFTN ACROSS THE SRN TWO THIRDS. LOOKS LIKE ANOTHER ROUND OF PRECIP BY MON PER RETURN WAA WITH WARM FRONT SO WILL ADD POPS TO ALL ZONES FOR MON OTRW FEW ADTNL CHANGES FOR NOW. FCSTID = 10 ROA 65 56 78 60 / 30 30 40 40 LYH 64 56 78 60 / 20 30 40 40 DAN 66 57 78 60 / 30 30 30 30 BLF 68 55 74 58 / 50 50 50 40 LWB 64 54 74 58 / 30 40 40 40 BCB 62 54 74 58 / 30 40 40 Z 40 TNB 71 55 74 58 / 50 50 50 40 .RNK... NC...NONE. VA...NONE. WV...NONE. JH
VAZ007-010-011-WVZ042-043-170400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1102 PM EDT WED MAY 16 2001 THUNDERSTORMS WITH HEAVY RAINS WILL MOVE INTO PORTIONS OF MERCER... SUMMERS...TAZEWELL...BLAND AND GILES COUNTIES THROUGH AT LEAST MIDNIGHT. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS. THIS AREA HAS RECEIVED ABUNDANT RAINFALL FOR THE PAST 24 HOURS AND ADDITIONAL HEAVY RAIN COULD CAUSE CREEKS AND STREAMS TO OVERFLOW THEIR BANKS. THOSE LIVING IN LOW...FLOOD PRONE AREAS SHOULD BE ON THE LOOKOUT FOR RISING WATERS INTO THE EARLY MORNING HOURS.
VAZ007-010>013-WVZ042>044-170545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1146 PM EDT WED MAY 16 2001 ...MORE HEAVY RAINS HEADING OUR WAY... AN AREA SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK ACROSS SOUTHERN WEST VIRGINIA...INTO SOUTHWEST VIRGINIA...THROUGH EARLY MORNING. EXPECT PERIODS OF HEAVIER RAINS...WITH UP TO AN INCH AND A HALF POSSIBLE IN AN HOUR. LOCATIONS ALONG A CORRIDOR FROM BLUEFIELD TO RED SULPHUR SPRINGS...SOUTH ALONG AND EAST OF INTERSTATE 77...TO WYTHEVILLE AND PULASKI WILL SEE THE HEAVIER RAINS. SINCE THIS AREA HAS RECEIVED PLENTY OF RAIN OVER THE PAST DAY...ADDITIONAL HEAVY RAIN COULD CAUSE CREEKS AND STREAMS TO OVERFLOW THEIR BANKS...AS WELL AS CAUSE MINOR STREET FLOODING IN URBAN AREAS. THOSE LIVING IN LOW...FLOOD PRONE AREAS SHOULD BE ON THE LOOKOUT FOR RISING WATERS INTO THE EARLY MORNING HOURS. IF TRAVELING...WATCH FOR PONDED WATER ON THE ROADS. $$S WHP
VAZ010>013-WVZ042>044-170730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 148 AM EDT THU MAY 17 2001 ...MODERATE TO HEAVY RAINS TO CONTINUE... DOPPLER RADAR CONTINUED TO SHOW AN EXTENSIVE AREA OF RAIN AND THUNDERSTORMS MOVING THROUGH SOUTHERN WEST VIRGINIA... AND PORTIONS OF SOUTHWEST VIRGINIA. EXPECT PERIODS OF MODERATE TO HEAVY RAINS...WITH UP TO AN INCH POSSIBLE IN AN HOUR...ACROSS PARTS OF MERCER... BLAND... GILES...WYTHE...AND PULASKI COUNTIES THROUGH ABOUT 330 AM. SINCE THIS AREA HAS RECEIVED PLENTY OF RAIN OVER THE PAST DAY OR SO...ADDITIONAL HEAVY RAIN COULD CAUSE CREEKS AND STREAMS TO OVERFLOW THEIR BANKS...AS WELL AS CAUSE MINOR STREET FLOODING IN URBAN AREAS. THOSE LIVING IN LOW...FLOOD PRONE AREAS SHOULD BE ON THE LOOKOUT FOR RISING WATERS INTO THE EARLY MORNING HOURS. IF TRAVELING...WATCH FOR PONDED WATER ON THE ROADS. JDS
The Roanoke radar (KFCX), 85 km away, was scanning. The volume nearest the first event began at 07:29 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243370.